MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE BIOABSORBABLE HERNIA PLUG; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA

W.L. GORE & ASSOCIATES GORE BIOABSORBABLE HERNIA PLUG; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Model Number HP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Pain (1994); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/04/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore® bio-a® hernia plug use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open inguinal hernia repair on (b)(6) 2014 whereby a gore® bio-a® hernia plug and gore® bio-a® tissue reinforcement were implanted.The complaint alleges that on (b)(6) 2015 an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence necessitating revision, degradation of mesh, adhesions, pain, etc.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2014: (b)(6), do.Operative report.Preoperative [diagnosis]: right inguinal hernia.Postoperative [diagnosis]: same.Assistant: (b)(6), rnfa.Procedure: right inguinal herniorrhaphy with biological mesh bio-a mesh.Anesthesia: general.Specimen: cord lipoma.Findings: cord lipoma and direct inguinal hernia.Indications for procedure: the patient is a 50 year old gentleman who had a symptomatic right inguinal hernia.He has a history of hidradenitis which is actually quite severe so i discussed the risks and benefits of a primary repair vs.A biological mesh and he requested a biological mesh.Description of procedure: ¿he was given pre-operative antibiotics in addition to scd¿s and an injection of heparin into his abdomen pre-operatively.General anesthesia was introduced.The area was prepped and draped in a normal sterile fashion.The surgical site was verified and a surgical pause was initiated and completed.An incision was made in the natural skin crease and deepened through scarpa¿s fascia with electrocautery until the aponeurosis of the external oblique was encountered.It was cleaned and the external ring was exposed.Hemostasis was maintained.An incision was made in the mid-portion of the external oblique in the direction of the fibers.The ilioinguinal nerve was identified and protected throughout the dissection.Flaps of the external oblique were developed inferiorly and superiorly.The cord was identified.It was dissected free at the pubic tubercle and encircled with a penrose drain.There was no sac.He was noted to have a direct inguinal hernia and the cord lipoma was dissected free.The vas deferens and testicular vessels were identified and protected.The floor of the canal was weakened without well defined defect or sac.An appropriate size mesh was identified, a plug was placed in the internal ring and sutured using 3-0 ti-cron.The mesh was laid along the pubic tubercle and sutured to the inguinal ligament inferiorly and conjoined tendon superiorly using interrupted ti-cron sutures.The mesh was placed in a relaxed fashion to avoid excessive tension and no neurovascular structures were caught in the repair.The tails of the mesh were crossed and the internal ring was recreated allowing for passage of my finger.Hemostasis was maintained.The penrose was removed.The external oblique was closed using a running 3-0 vicryl suture.The ilioinguinal nerve was again protected.Scarpa¿s fascia was closed with an interrupted 3-0 vicryl.The skin was closed with subcuticular 4-0 vicryl and a dressing was applied.The testicle was just gently pulled down into its anatomical position in the scrotum.He tolerated the procedure well and went to the post-anesthesia care unit in stable condition.All needle counts and sponge counts were correct.¿ on (b)(6) 2014: (b)(6) hospital.Implant record.Right inguinal hernia repair with mesh.Implant sticker.Gore® bio-a® hernia plug.Ref catalogue number: hp02.Lot batch code: 12024033.Use by: 2016-09.Implant sticker.Gore® bio-a® tissue reinforcement.Ref catalogue number: hh0710.Lot batch code: 11998927.Use by: 2016-10.The records confirm a gore® bio-a® hernia plug (hp02/12024033) and a gore® bio-a® tissue reinforcement (hh0710/11998927) were implanted during the procedure.On (b)(6) 2014: [missing records: a pathology report detailing analysis of the specimen removed during on (b)(6) 2014 procedure was not provided.] [missing records: records between 03/03/2014 and 08/04/2015 were not provided.] on (b)(6) 2015: (b)(6), md.Operative report.Preoperative [diagnosis]: recurrent right inguinal hernia.Postoperative [diagnosis]: recurrent right incarcerated femoral hernia.Assistant: (b)(6), rnfa.Procedure: repair of recurrent incarcerated right femoral hernia using mesh and cooper¿s ligament repair.Anesthesia: general.Complications: none.Indications: the patient is a 51 year old white male with a history of having a right inguinal hernia repair using bio mesh.This soon reoccurred with a bulge and pain.He presented to the emergency room recently with severe right inguinal pain where it had to be reduced.I had seen him in the office, discussed with him the risks and benefits or repairing this including the risk of hernia reoccurrence, mesh infection, ischemic orchitis and pain and discomfort at the hernia repair site.He expressed understanding of the procedure and informed consent was obtained.Procedure: ¿the patient was taken to the operating room at (b)(6) hospital.His right groin was prepped and draped in the usual sterile fashion.A time out was performed.He received antibiotics preoperatively.At that point a transverse incision was made one fingerbreadth above the pubic tubercle, carried down through the skin and subcutaneous tissue.The patient is very thin.His external oblique aponeurosis was identified and opened up, however, due to his previous hernia repair he had a lot of scar tissue in that area.No mesh was identified and the bio-a had been used.The vas deferens was identified.The testicular vessels were stuck to the posterior tissue repair and i was unable to dissect those free.No obvious ilioinguinal nerve was identified.At that point once i dissected and got around the vas deferens it was clear that no inguinal hernia was identified, however, i could still feel a bulge in his right groin just beneath this.It was felt that this was most likely a femoral hernia.I began dissecting down.A counter incision was made in the right femoral region and he did indeed have an incarcerated femoral hernia.This was medial to the femoral vessels.I dissected this free.Eventually i was able to reduce it back into the abdomen.Once that was done i was able to dissect out cooper¿s ligament.At that point a 3 x 6 sheet of mesh was anchored to the fascia of the pubic tubercle using a running 0 prolene suture.Laterally it was sutured to cooper¿s ligament in a running fashion and at that point a transition stitch was made at the level of the femoral vessels to the ilioinguinal ligament shelving edge to repair the femoral hernia.Medially it was sutured to the tranversalis fascia.I closed the internal ring so only a small fingerbreadth could get through there.Once this was done the wound was irrigated out.The external oblique aponeurosis was then closed using a running 0 vicryl suture.The subcutaneous tissue was closed using 3-0 vicryl sutures for both incisions and both incisions were closed using 4-0 vicryl subcuticular sutures.Steri-strips and sterile dressings were applied.Both testicles were noted to be in the scrotum at the completion of the case.¿ on (b)(6) 2015: [missing records: records identifying ¿a 3 x 6 sheet of mesh¿ were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2014: (b)(6) hosp.Md.(b)(6) pathology report.Clinical diagnosis: right inguinal hernia.Specimen and source: cord lipoma.Gross examination: single piece of yellow-orange encapsulated adipose tissue that measures 3 x 1.3 x 0.7 cm.Final diagnosis: soft tissue, right inguinal hernia, excision: consistent with benign cord lipoma.(b)(6) 2014: (b)(6) hospital.Md.(b)(6) emergency room visit.Severe right lower quadrant abdominal pain, right scrotum with ecchymosis, pain in right lower back, does have history of chronic back/neck pain.History of arrhythmia, gerd.Current every day smoker, 20 per day, 30 years.Exam: incisional surgical scar right lower quadrant with surrounding ecchymosis, also ecchymosis that has transected down into the right scrotum, area is exquisitely tender to palpation.Wbc 11.8 h.Impression: ct discussed with dr.(b)(6), feels no possibility of bowel entrapment, she says patient should take his pain medicine as directed and follow up as directed in office in 2 weeks.Discharge home, good condition.(b)(6) 2014: (b)(6) hospital.Md.(b)(6) radiology-ct abdomen/pelvis with contrast.Indication: abdominal pain.Findings: there is bibasilar pulmonary atelectasis.The liver, spleen, adrenal glands are normal.No pancreatic mass or inflammatory process.Gallbladder, normal.Fairly pronounced dextroconvex thoracic scoliosis with accompanying spondylosis.Low density renal lesions are present consistent with cysts.There is abnormal soft tissue gas dissecting along the internal and external oblique fascia of the right lower quadrant, and then superficial to that layer as one nears the region of the right inguinal canal.By history, this patient has recently undergone a right inguinal hernia repair.There appears to be a dacron plug present as well as some mesh in the region of the repair.Immediately underlying the region of the repair is a rounded gas containing structure that may be a ¿knuckle¿ of bowel within the most cephalad aspect of the inguinal canal.There is some swelling of the right spermatic cord.No intraperitoneal fluid, pelvic viscera appear unremarkable.Abnormalities as discussed centered in the region of the right inguinal canal that are likely merely postoperative in nature in this patient who underwent hernia repair surgery yesterday.Note that there is a possibility of some focal bowel entrapment in the region of the repair underlying the mesh used for the repair.Also note that there is some swelling and induration affecting the right spermatic cord.Depending upon clinical circumstances, you may wish to pursue follow-up ct in a week or two for reassessment.No evidence of bowel obstruction or free intraperitoneal gas.Renal hydronephrosis consistent with subcentimeter cyst.Bibasilar pulmonary atelectasis.(b)(6) 2014: (b)(6) hospital.Md.(b)(6) emergency room visit.Motor vehicle accident (hit a deer).Restrained driver with airbag deployment, pain from low back to neck, history of chronic back pain due to degenerative disc disease and scoliosis, takes chronic narcotics.Impression/plan: cervical, thoracic and lumbar strain.(b)(6) 2014: (b)(6) hospital.Md.(b)(6); (b)(6).Md.(b)(6) emergency room visit.Fever after incision and drainage of perirectal abscess yesterday, on bactrim, vomiting now.Impression/plan: fever, ct shows no evidence of deep abscess, acute cephalalgia, admit for further evaluation.(b)(6) 2014: (b)(6) hospital.Md.(b)(6) progress notes.Five day history of posterior perirectal abscess, underwent incision and drainage yesterday.About an hour afterwards, he began having fevers and chills, fevers up to 103.Complaining of neck pain and headaches.Was on bactrim, in er ct revealed signs consistent with a drained perirectal abscess, no undrained fluid.Due to neck pain and headaches, ct head and spinal tap performed, negative.I was asked to admit due to fever.Patient states he had similar episode a year ago when he had an abscess, spent a week in the hospital.Start on zosyn and flagyl.(b)(6) 2015: (b)(6) hospital.Md.(b)(6) emergency room visit.Right inguinal hernia pain, was standing washing dishes when a ¿busted¿, had significant pain since, has a nauseated feeling.Exam: abdomen; soft, tenderness over right inguinal region, there is a protruding hernia, not easily reducible.Dr.(b)(6) was able to get the hernia reduced, feeling significantly better, he is going to contact surgery tomorrow.Has been reducing these at home, just unable to get in today due to the pain.Impression/plan: inguinal hernia.Discharge home, good condition.(b)(6) 2015: [facility ni].Implant record.Mesh keyhole atrium.Atrium medical corp.Right groin.(b)(6) 2015: (b)(6) hospital.Md.(b)(6) emergency room visit.Presents with complaint of fever early this morning.4 days postop inguinal hernia repair.Pain to surgical site with radiating pain into right testes.Fever at home of 103, body aches with nausea, no vomiting.Feels generally weak.Exam: bruising to right groin at site of inguinal hernia repair, bruising right scrotum, there is induration and swelling.Normal bowel sounds, abdominal tenderness, pain in right lower quadrant near hernia repair.Contacted patient¿s surgeon who requested ct.Wbc 12.4 with left shift.Ct showed right lower lobe infiltrate and thickened gallbladder.No abscess formation to hernia site.Started on levaquin, admitted for observation.(b)(6) 2015: (b)(6) hospital.(b)(6) md.(b)(6) radiology-ct abdomen/pelvis with contrast.Indication: generalized abdominal pain.Recent hernia repair surgery.Findings: right lung base atelectasis.Superimposed pneumonia not excludable.Minimal left base atelectasis also present.Liver, adrenal glands, unremarkable.There are splenic granulomas.No pancreatic mass of inflammatory process.Moderate gallbladder distention, common bile duct dilated at 10 mm, some mild prominence of pancreatic duct also.Kidneys and ureters appear grossly unremarkable and opacified all the way down to the bladder on each side.There are expected postoperative alteration related to recent hernia surgery, including some subcutaneous gas along the right anterior abdominal wall and right flank, as well as postoperative alterations in the region of the right groin.No evidence of bowel obstruction.Advance scoliosis and spondylosis noted.Impression: right base atelectasis.Superimposed pneumonia not excluded.Expected postoperative alterations related to a right inguinal hernia repair as described.No evidence of any bowel obstruction or free air.Moderate gallbladder distension with a dilated common duct to transverse diameter of 10 mm.Mild prominence of the intrahepatic biliary tree.(b)(6) 2015: (b)(6) hospital.Md.(b)(6) discharge summary.Fevers 103 at home, no more than 100 in hospital, pain has resolved, he is hungry and wants to go home, right groin incision healing well, no signs of infection.Headaches have resolved.(b)(6) 2015: (b)(6) hospital.Md.(b)(6) operative report.Preop diagnosis: right upper quadrant abdominal pain.Cholelithiasis.Postop diagnosis: same.Procedure performed: laparoscopic cholecystectomy with interoperative cholangiogram.It should be noted that the gore® bio-a® hernia plug instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusion: d17: appropriate code/term not available for ¿false claim¿.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07002: appropriate term not available for false claim.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE BIOABSORBABLE HERNIA PLUG
Common Device Name
MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key9271340
Report Number3003910212-2019-00447
Device Sequence Number163760
Product Code OWT
UDI-Device Identifier00733132606153
UDI-Public00733132606153
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2016
Device Model NumberHP02
Device Catalogue NumberHP02
Device Lot Number12024033
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date11/04/2019
Supplement Report FDA Received Date01/08/2020
06/10/2020
06/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexMale